What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 29, 11:21 AM MST, 4 hours 59 minutes earlier. Its key messages:
- Strong to severe thunderstorms are possible this afternoon and evening, mainly east of the Divide. The primary hazards will be large hail, gusty 50-60 mph winds, and heavy downpours.
- Elevated fire weather conditions exist west of the Divide today with isolated shower and thunderstorm chances (up to 30%).
- Unsettled and active weather persists through the week with daily shower and thunderstorm chances.
Area forecast discussion, Jul 29, 11:21 AM MST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1221 PM MDT Tue Jul 29 2025
.KEY MESSAGES...
- Strong to severe thunderstorms are possible this afternoon and
evening, mainly east of the Divide. The primary hazards will
be large hail, gusty 50-60 mph winds, and heavy downpours.
- Elevated fire weather conditions exist west of the Divide
today with isolated shower and thunderstorm chances (up to
30%).
- Unsettled and active weather persists through the week with
daily shower and thunderstorm chances.
&&
.UPDATE...
Issued at 1220 PM MDT Tue Jul 29 2025
The forecast remains on track for showers and thunderstorms this
afternoon and evening with strong to severe thunderstorms possible
east of the Divide. As mentioned in the morning AFD discussion, the
front remains situated along the Divide. As of 18Z, post-frontal
dewpoints east of the Divide are in the upper 50s to low 60s due to
the easterly low-level flow. These high dewpoints will continue to
help the atmosphere destabilize. As of 18Z, satellite imagery shows
decent cloud cover across the region and this will limit some of the
daytime heating and the amount of destabilization. As skies clear,
convection will initiate off of higher elevations along and east of
the Divide and push east. Sufficient deep-layer shear of 30-50kts
and DCAPE values ranging from 1000-1500 J/kg favors large hail and
gusty winds of 50-60+ mph being the primary hazards. Johnson and
Natrona Counties continue to have the highest probability (around
50% chance) of severe thunderstorms, especially because some of the
morning cloud cover has dissipated. However, anywhere east of the
Divide could see severe thunderstorms. Heavy downpours are also
anticipated with precipitable water amounts around 120% of normal.
Isolated flash flooding is possible, especially across Johnson and
Natrona Counties, with any showers or thunderstorms. The reason
flash flooding will primarily be isolated is due to thunderstorms
moving relatively fast and not staying in one place for too long.
West of the Divide remains cut off from the substantial low-level
moisture, thus elevated fire weather conditions exist this
afternoon. Isolated showers and thunderstorms are possible during
the afternoon and early evening hours. Given dewpoint depressions of
50-60 degrees, showers and thunderstorms will largely be dry and
capable of 50+ mph gusty outflows. The rest of the forecast remains
on track with shower and thunderstorm chances each afternoon.
&&
.DISCUSSION...
Issued at 148 AM MDT Tue Jul 29 2025
After a quiet Monday across the Cowboy State activity is expected to
ramp up today. A weak cold front draped itself across portions of
the state on Monday eventually dissecting the CWA bilaterally with
one half being east of the Divide and the other west. Temperatures
will not be impacted to greatly as they remain near seasonable if
not slightly below normal with highs in the mid to upper 80s.
The location of the front is a key part in determining where the
best chances for showers and thunderstorm will be today. Currently
locations east of the Divide will have the highest likelihood
(30-60%). This is due to an influx of moisture filling in
behind the frontal passage. This can be seen with dewpoints
forecasted to be in the low to mid 50s east of the Divide and
low 30s west of the Divide, where the front has not moved
through. Forecasted PWATs range anywhere from 0.75 to nearly
1.25 inches which is well above normal for this time of year.
Winds will also be a factor as post frontal winds are from the
east/northeast while west of the Divide will remain
south/southwest. These post frontal winds will create some
upsloping mainly across the eastern slopes of the Bighorns and
Wind River Ranges. The other impact these winds will have is
creating some shear throughout the atmosphere. Upper-level flow
will be from the south/southwest but low-level flow in post
frontal locations as mentioned earlier will be from the
east/northeast. Temperatures in the mid 80s combined with
dewpoints in the low to mid 50s will have the potential to
create some potent areas of instability. CAMs are showing CAPE
values ranging from 1500 to 2500 J/kg with some locally higher
amounts in Johnson and Natrona Counties. Speaking of Johnson and
Natrona Counties these areas will likely have the best chances of
seeing a strong to severe storm or two today. SPC highlights this
with a slight risk drawn across these areas. Convection looks to
start developing by the late morning and early afternoon over parts
of western WY. Showers and thunderstorms will gradually spread east
of the Divide by the mid afternoon. Convection will continue to trek
east through the afternoon and evening eventually dissipating by the
late evening Tuesday. Overall, there is the potential for some
strong to severe storms developing during the afternoon and evening.
The best chances will be east of the Divide, especially in portions
of the eastern Bighorn Basin as well as Natrona and Johnson
Counties. The main hazards will be large hail, strong gusty outflow
winds, and localized heavy downpours. There is a small chance for
some flash flooding mainly across Natrona and Johnson Counties where
the most abundant moisture will be. One thing to monitor which
models have started to show is cloud cover lingering over Johnson
and Natorna Counties during the late morning and early afternoon. If
this cannot break up in time then the potential for strong to severe
storms may be hindered.
A trough will make its way across the western CONUS and gradually
move east through the week, this will keep things rather unsettled
and active over the region. Wednesday sees this unsettled weather
continue as above normal moisture lingers across areas east of the
Divide. Showers and thunderstorms develop again during the afternoon
and evening. The best chances remain east of the Divide where the
best moisture will be. An isolated strong to severe thunderstorm
cannot be ruled out as well. The overall concern is not too high as
there will not be as favorable dynamics in place to aid in storm
development. However, a strong storm or two may be capable of
producing small hail, gusty winds, and isolated heavy downpours.
Unsettled weather will persist through the remainder of the week
into the weekend. Coverage of these showers and thunderstorms will
decrease throughout the week becoming more scattered in isolated in
nature. Temperatures remain around seasonable values into the
weekend with no significant warm up insight.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1120 AM MDT Tue Jul 29 2025
Lingering MVFR ceilings at KCPR should scatter out in the next
hour or so as daytime heating erodes the low-level clouds.
Otherwise, VFR conditions are generally expected at all TAF
sites for the forecast period. However, strong to severe storms
are possible this afternoon and evening along and east of the
divide, and MVFR conditions are quite likely under these storms.
Additionally, with the high level of boundary layer moisture
after the storms overnight, patchy fog and/or low stratus is
possible especially at KCOD/KWRL/KCPR into Wednesday morning.
Have included some SCT decks to reflect the possibility. As
mentioned, strong storms are expected this afternoon and
evening, with gusty wind and small hail accompanying brief heavy
rain. From north-central WY into central WY around KCPR though
conditions could be worse in the early evening with larger hail
and wind gusts of 50+ kts. Showers could linger east of the
divide through 30/06Z. West of the divide, isolated
thunderstorms are possible at the 4 TAF sites in the afternoon,
bringing gusty wind and small hail with brief heavy rain. Low-
level northerly and easterly flow will reinforce again overnight
east of the divide, then push into western (KJAC) and southwest
WY for a few hours of moderate surface winds before becoming
more variable around sunrise.
A similar pattern will develop again on Wednesday with the
moisture boundary hung up along the divide. Storms Wednesday
afternoon though should be more across the Wind River Basin and
southern Bighorn Basin into Natrona County, with less of a
chance across southwest WY.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Gerhardt
DISCUSSION...Dziewaltowski
AVIATION...McDonald
Hazardous weather outlook, Jul 29, 3:29 AM MST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
429 AM MDT Tue Jul 29 2025
WYZ001>020-022>030-301430-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
429 AM MDT Tue Jul 29 2025
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected to start developing late this
morning across western WY. By the afternoon these showers and
thunderstorms will spread east of the Divide. The favorable
environment east of the Divide will support the potential for strong
to severe thunderstorms to develop. The main hazards as a result of
any strong to severe storms will be large hail, strong gusty winds,
and heavy downpours. Showers and storms will gradually dissipate by
the late evening hours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday through Saturday...Daily chances for afternoon showers and
thunderstorms. The best chances will remain east of the Divide with
lesser chances elsewhere. Periodic heavy downpours will be possible
with any showers or thunderstorms that develop.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 29, 1:58 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
258 PM MDT Tue Jul 29 2025
WYZ030-292130-
East Sweetwater County-
258 PM MDT Tue Jul 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SWEETWATER COUNTY
THROUGH 330 PM MDT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Oregon Buttes, which is 38 miles northwest of
Wamsutter. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Sweetwater County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4197 10851 4205 10864 4208 10862 4208 10859
4211 10859 4217 10855 4218 10854 4207 10832
TIME...MOT...LOC 2058Z 214DEG 4KT 4207 10850
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RoweSpecial weather statement, Jul 29, 2:03 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
303 PM MDT Tue Jul 29 2025
WYZ002-292145-
Absaroka Mountains-
303 PM MDT Tue Jul 29 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HOT SPRINGS COUNTY
THROUGH 345 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Washakie Needles, which is 25 miles southwest of
Meeteetse. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central Hot
Springs County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Wyoming.
&&
LAT...LON 4374 10912 4380 10922 4394 10912 4383 10888
TIME...MOT...LOC 2103Z 214DEG 3KT 4382 10909
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RoweSpecial weather statement, Jul 29, 3:45 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
445 PM MDT Tue Jul 29 2025
WYZ019-292315-
Green Mountains and Rattlesnake Range-
445 PM MDT Tue Jul 29 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FREMONT COUNTY
THROUGH 515 PM MDT...
At 445 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Jeffrey City, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Fremont County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Wyoming.
&&
LAT...LON 4231 10792 4238 10815 4272 10800 4261 10760
TIME...MOT...LOC 2245Z 201DEG 25KT 4246 10793
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RoweSpecial weather statement, Jul 29, 4:00 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
500 PM MDT Tue Jul 29 2025
WYZ009-010-292330-
Bighorn Mountains Southeast-Northeast Johnson County-
500 PM MDT Tue Jul 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JOHNSON COUNTY
THROUGH 530 PM MDT...
At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Johnson County.
This includes the following highways...
Interstate 25 between mile markers 287 and 299.
Interstate 90 between mile markers 59 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Wyoming.
&&
LAT...LON 4417 10641 4417 10662 4422 10687 4434 10685
4439 10639
TIME...MOT...LOC 2300Z 273DEG 17KT 4427 10674
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RoweSpecial weather statement, Jul 29, 4:10 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
510 PM MDT Tue Jul 29 2025
WYZ005-007-292345-
Owl Creek and Bridger Mountains-Southwest Bighorn Basin-
510 PM MDT Tue Jul 29 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HOT SPRINGS COUNTY
THROUGH 545 PM MDT...
At 509 PM MDT, the public reported a strong thunderstorm 11 miles
south of Hot Springs State Park, which is 11 miles south of
Thermopolis, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Hot
Springs County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Wyoming.
&&
LAT...LON 4338 10797 4337 10799 4339 10804 4338 10804
4342 10809 4342 10810 4340 10810 4340 10812
4341 10812 4341 10816 4346 10817 4343 10819
4347 10827 4360 10820 4355 10783
TIME...MOT...LOC 2309Z 298DEG 18KT 4349 10813
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RoweSpecial weather statement, Jul 29, 4:11 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
511 PM MDT Tue Jul 29 2025
WYZ020-292345-
Natrona County Lower Elevations-
511 PM MDT Tue Jul 29 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NATRONA COUNTY THROUGH
545 PM MDT...
At 510 PM MDT, Doppler radar was tracking a strong thunderstorm near
Goldeneye Reservoir, which is 27 miles northwest of Casper, moving
east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny sized hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Goldeneye Reservoir around 515 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Wyoming.
&&
LAT...LON 4296 10688 4314 10689 4326 10649 4294 10649
TIME...MOT...LOC 2310Z 255DEG 17KT 4307 10677
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CNJ